Wyoming, 2024

Damaging Winds in Wyoming, September 3, 2024

September 3, 2024 · NWS RIW · 3 events in 3 counties and zones

A cold front crossed Wyoming and brought scattered thunderstorms. Some storms contained high wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A cold front crossed Wyoming and brought scattered thunderstorms. Some storms contained high wind gusts. Severe wind gusts were reported at the Greybull, Worland, and Sweetwater County airport. The highest wind gust was 66 mph at the Sweetwater County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Sep 3, 11:47 AM MST, 2 hours 12 minutes earlier. Its key messages:

  • Widely scattered rain showers and isolated thunderstorms this afternoon and evening lingering into the overnight hours.
  • Cold front will push through this evening with more seasonable temperatures for the remainder of the week.
  • Warming trend over the weekend with dry conditions.
Area forecast discussion, Sep 3, 11:47 AM MST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1247 PM MDT Tue Sep 3 2024

.KEY MESSAGES...

- Widely scattered rain showers and isolated thunderstorms this
  afternoon and evening lingering into the overnight hours.

- Cold front will push through this evening with more seasonable
  temperatures for the remainder of the week.

- Warming trend over the weekend with dry conditions.

&&

.DISCUSSION...
Issued at 1229 PM MDT Tue Sep 3 2024

IR currently depicts cooling cloud tops across the CWA from the
shortwave to the west. Isolated rain showers and thunderstorms
ongoing expected to become more widely scattered through the
afternoon and evening with increasing instability with daytime
heating. Forecast soundings are showing CAPE values up to 500
J/kg hand in hand with peak heating well above average for this
time of year. At this point, gusty outflows over 50 mph with
small hail and frequent lightning are the main hazards. Higher
based storms are likely with the dry lower atmosphere even with
the stronger mixing and steeper lapse rates. Any hail threat
will be in the NW corner of the state for Yellowstone with more
of a single cellular potential. Even with that, ongoing lines
and clusters of storms ongoing, the threat for any bigger hail
looks to be limited in contrast to severe outlooks.

Regardless, a cold front approaching from the west out of Idaho
will tighten the gradient across the CWA and thus, increasing
the winds out of the southwest up to 20-30 mph gusts in the more
wind prone areas. FROPA is slow to push eastward expecting to
cross the border after 6PM spreading into central portions of
the state after sunset through midnight. Models indicate the
front to stall across the Rattlesnakes and down into southern
portions of the CWA that will have lingering showers overnight
into early Wednesday morning. The front will push east out of
the area late in the afternoon as the main trough exits east
into the high plains as well. This will bring another short
packed round of storms late morning through late afternoon for
eastern portions of the CWA, especially east of the Bighorns.
Downslope outflows for Johnson and Natrona counties look to be
the main concern, especially with the fire east of BYG. The
cooler air aloft will inhibit the storm potential for points
west for Wednesday.

Otherwise, seasonable to just below are expected Wednesday
through Friday with a warming trend back to above average for
most over the weekend. Another more potent upper level
low/trough will come down from the GOA and track through the
Pacific northwest early next week. Impacts could occur by mid
next week with a better understanding in the coming days.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1149 AM MDT Tue Sep 3 2024

A low pressure system pushes into the region today and will bring
widespread chances for showers and thunderstorms. There is
disagreement in CAMs with timing of thunderstorms this afternoon,
and that disagreement only becomes more noticeable. Thus, TEMPO
groups (and a few PROB30 groups overnight) are used to attempt to
cover the most likely periods for showers an thunderstorms. Notably,
KRIW and KLND will have a second round of showers and thunderstorms
later in the evening (most likely chance between 04Z and 08Z),
however, there is little confidence on whether there will be TS
embedded in these showers and location of the line of showers may be
just east of those terminals. Due to low confidence, mentions of
those showers have been omitted from the TAFs.

A cold front will also move through the region along with the shower
and thunderstorm activity. Little impacts are expected from the cold
front. The only notable impact will be a wind shift to the north or
east. Then, another round of showers will move through Wednesday
morning as the low pressure system rotates into the region. Impacts
will mainly just be showers, however, forcing could be enough to
produce isolated thunderstorms. Have mostly added -SHRA mentions in
the TAFs, but may need to add PROB30 -TSRA in subsequent updates.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on smoke, icing, and turbulence
forecasts.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Air Quality Alert until 1 PM MDT Wednesday for WYZ012-016.

&&

DISCUSSION...Lowe
AVIATION...Hensley
Hazardous weather outlook, Sep 3, 2:24 AM MST, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
324 AM MDT Tue Sep 3 2024

WYZ001>020-022>030-041330-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin-
Owl Creek and Bridger Mountains-Bighorn Mountains West-
Bighorn Mountains Southeast-Northeast Johnson County-
Southeast Johnson County-Teton and Gros Ventre Mountains-
Jackson Hole-Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
324 AM MDT Tue Sep 3 2024

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and tonight.

Showers and thunderstorms are expected to develop this afternoon and
evening as a cold front moves across the state. Isolated strong to
severe thunderstorms are possible today with the main concerns being
strong gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated showers and thunderstorms are possible early Wednesday
morning. Another round of showers and thunderstorms develop during
the afternoon and are expected to be more widespread over central and
eastern WY. Isolated strong to severe storms are possible with the
main concerns being strong gusty winds and small hail. Above normal
PWAT values may lead to brief heavy downpours with any showers or
storms that develop. Precipitation is expected to dissipate by the
evening with seasonable temperatures and dry conditions returning for
the remainder of the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 3, 11:41 AM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Riverton WY
1241 PM MDT Tue Sep 3 2024

WYZ001-031915-
Yellowstone National Park-
1241 PM MDT Tue Sep 3 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL PARK AND
NORTHWESTERN TETON COUNTIES THROUGH 115 PM MDT...

At 1239 PM MDT, Doppler radar was tracking a strong thunderstorm near
Fairy Falls, which is 9 miles northwest of Old Faithful, moving
northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Fairy Falls around 1245 PM MDT.
  Fountain Paint Pot around 1250 PM MDT.
  Firehole Canyon around 1255 PM MDT.

Other locations in the path of this storm include Gibbons Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4465 11105 4483 11073 4442 11052 4441 11105
TIME...MOT...LOC 1839Z 244DEG 24KT 4452 11099

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Hensley
Special weather statement, Sep 3, 12:13 PM MST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Riverton WY
113 PM MDT Tue Sep 3 2024

WYZ001-031945-
Yellowstone National Park-
113 PM MDT Tue Sep 3 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN PARK AND
NORTHEASTERN TETON COUNTIES THROUGH 145 PM MDT...

At 113 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms near Craig Pass, which is 8 miles north of Grant
Village, moving northeast at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Lake around 130 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If on or near Yellowstone Lake, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4500 11028 4455 11016 4454 11017 4452 11015
      4431 11009 4440 11067 4488 11081 4500 11052
TIME...MOT...LOC 1913Z 244DEG 24KT 4451 11063

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Hensley
Special weather statement, Sep 3, 12:44 PM MST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Riverton WY
144 PM MDT Tue Sep 3 2024

WYZ014-026-032015-
Wind River Mountains West-Upper Green River Basin-
144 PM MDT Tue Sep 3 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL SUBLETTE COUNTY
THROUGH 215 PM MDT...

At 144 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Boulder, which is 15 miles east of Big Piney, moving
east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central
Sublette County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4267 10975 4267 10971 4273 10961 4282 10942
      4254 10927 4254 10972 4265 10980
TIME...MOT...LOC 1944Z 250DEG 19KT 4258 10981

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Hensley
Special weather statement, Sep 3, 1:37 PM MST, 22 minutes before
Special Weather Statement
National Weather Service Riverton WY
237 PM MDT Tue Sep 3 2024

WYZ001-012-013-032100-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
237 PM MDT Tue Sep 3 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL TETON COUNTY
THROUGH 300 PM MDT...

At 237 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Moran Bay, which is 11 miles northeast of Alta, moving
northeast at 40 mph.

HAZARD...Half inch hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

This storm will remain over mainly rural areas of west central Teton
County, including the following locations... Flagg Ranch Village,
Lizard Creek Campground, and Jackson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4426 11075 4404 11038 4380 11092 4388 11105
      4391 11105
TIME...MOT...LOC 2037Z 219DEG 33KT 4390 11092

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

Hensley
Special weather statement, Sep 3, 1:55 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Riverton WY
255 PM MDT Tue Sep 3 2024

WYZ001-012-013-032130-
Yellowstone National Park-Jackson Hole-Teton and Gros Ventre
Mountains-
255 PM MDT Tue Sep 3 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL TETON COUNTY THROUGH 330
PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of South Entrance, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  South Entrance around 305 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4394 11082 4401 11091 4436 11061 4417 11032
TIME...MOT...LOC 2055Z 223DEG 32KT 4401 11080

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hensley

The radar

The Riverton/Lander radar (KRIW), 170 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sweetwater

When
September 3, 1:59 PM MST
Where
Sweetwater County, (Rks)rock Spgs Arpt
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -109.070

Thunderstorm Wind, Big Horn

When
September 3, 3:43 PM MST
Where
Big Horn County, Greybull Arpt
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
44.520, -108.080

Thunderstorm Wind, Washakie

When
September 3, 4:42 PM MST
Where
Washakie County, (Wrl)worland Muni Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
43.970, -107.950

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2024Every state in 2024This day in weather historyWarnings in Wyoming, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216264, 1216265, 1216266.